Florida, 2023

Hail in Florida, July 25, 2023

July 25, 2023 · NWS JAX · 1 event in 1 county or zone

A pulse severe afternoon storm developed which produced a downburst and small hail near UF.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pulse severe afternoon storm developed which produced a downburst and small hail near UF.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 25, 1:58 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 1:58 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
258 PM EDT Tue Jul 25 2023

.NEAR TERM...
Issued at 258 PM EDT Tue Jul 25 2023

A frontal boundary will sink southward and dissipate over
southern Georgia tonight. Southwesterly flow has already ushered
in the first round of convection across NE FL this morning as the
next round begins across SE GA and along the I-95 corridor as
storms interact with the pinned Atlantic sea breeze. A dry airmass
has settled across much of inland SE GA lowering PWATs to around
1.3 - 1.6 inches. Best moisture remains across NE FL where PWATs
are around 2 inches. An isolated strong storm may be possible
along the I-95 corridor in NE FL where the Gulf and Atlantic sea
breezes collide. Stronger storms could produce gusty winds, heavy
downpours and frequent lightning. With the loss of daytime heating,
storm coverage will quickly decline after sunset, with a few
lingering isolated showers and storms possible near the Atlantic
coast in northeast Florida. Overnight temperatures will be in the
low/mid 70s with coastal areas staying in the upper 70s.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 258 PM EDT Tue Jul 25 2023

During this period, the Atlantic ridge near Bermuda will retrograde
building westward into the region. Boundary layer moisture will
gradually increase during this midweek period as deep layered flow
to ESE prevails. A low pressure area and associated mid level
inverted trough currently SSW of Bermuda will slowly get closer to
the SE U.S. In advance of this approaching feature, a more
subsident air mass will limit afternoon and evening convective
coverage to isolated across inland southeast GA and widely
scattered for inland northeast and north central FL, with most
activity occurring where the inland moving Atlantic and Gulf coast
sea breezes collide during the late afternoon and early evening
hours. These collision will likely occur along and west of the
U.S. Highway 301 corridor on Wednesday and Thursday.

Due to less areal coverage of storms and showers, inland highs to
soar to the  mid/upper 90s both days, with coastal highs remaining
closer to 90 as onshore winds become breezy during the early afternoon
hours following the passage of the sea breeze. Maximum heat index
values are expected to top out around 105 degrees on both
afternoons, as the more subsident air mass allows dew point
temperatures to mix down to the upper 60s across inland southeast
GA and the lower 70s for inland locations in northeast and north
central FL. Lows will range from the low/mid 70s inland to the
upper 70s/around 80 at coastal locations. On Thursday, boundary
layer moisture will slowly return on Thursday, though not
substantially with higher end values POPS (40-50 percent) across
north central FL and southern Suwannee Valley. PoP's for SE GA
will stay within 15-25% once again as the aforementioned midlevel
dry air lingers north of the FL border.

Isolated to widely scattered coastal convection will be possible
during the predawn hours on Friday as the low level trough / TUTT
feature moves across the Bahamas and deeper tropical moisture
advects onshore in advance of this feature.

&&

.LONG TERM...
(Friday through next Monday)
Issued at 258 PM EDT Tue Jul 25 2023

The aforementioned low level trough / TUTT feature will move
westward across the FL peninsula and into the Gulf of Mexico
Friday into Saturday bringing a surge of deep tropical moisture
to the area. Meanwhile, deep- layered Atlantic ridge axis draped
across GA will shift slowly southward this weekend as troughing digs
over New England. Southeasterly flow on Friday will then shift to
southwesterly as the ridge builds southward. With ample moisture,
scattered to numerous showers and storms are expected to develop
along the sea breezes each day. Coverage will be relatively lower
over SE GA due to the associated subsidence with the ridge axis.
Highest rain chances will be across NE FL especially the HWY 301
and I-75 corridors where the sea breezes are anticipated to
collide in the afternoon into evenings.

The main story this weekend into early next week will be hot
temperatures and dangerously high heat index values, which will
potentially reach Heat Advisory criteria (108-112 degrees) each
afternoon. Highs are expected to soar to the mid/upper 90s inland
and the low/mid 90s at coastal locations.

&&

.AVIATION...
(18Z TAFS)
Issued at 130 PM EDT Tue Jul 25 2023

The morning low ceiling has finally lifted across the JAX TAF
sites. With scattered thunderstorms moving across NE FL, included
TEMPO groups for all TAF sites for period of MVFR conditions
associated with passing storms, with the exception of SSI. Storms
should begin to wane by the early evening.

Didn't include BR in the current TAF package due to low
confidence for any development to occur during the overnight
hours.

&&

.MARINE...
Issued at 258 PM EDT Tue Jul 25 2023

A stalled front to the northwest of the Georgia waters will
dissipate later tonight. Atlantic high pressure ridging over the
Florida peninsula will lift northward into the coastal waters on
Wednesday and remain over the waters through the weekend. East-
southeasterly flow with isolated to widely scattered showers and
storms prevail mid-week into the weekend.

Rip Currents: A moderate risk of rip currents will exist at the
NE FL and SE GA beaches today through the end of the week as
southeasterly flow builds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  95  72  94 /  10  10  10  10
SSI  78  91  79  92 /  10  10  10  20
JAX  74  94  75  93 /  10  20   0  30
SGJ  76  90  76  90 /  20  30   0  30
GNV  73  93  74  94 /  10  60  40  40
OCF  73  93  74  94 /  10  60  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 25, 3:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
402 PM EDT Tue Jul 25 2023

FLZ125-252045-
Coastal Duval FL-
402 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of northeastern Duval
County through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking thunderstorms about to
merge near Fort Caroline, or 7 miles northeast of Arlington, moving
southeast at 5 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Arlington, Atlantic Beach, Neptune Beach, Mayport, Talbot Island,
Craig Field, San Pablo, Little Talbot Island, Fort Caroline and
Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3025 8144 3036 8165 3053 8159 3051 8139
      3043 8137
TIME...MOT...LOC 2001Z 301DEG 6KT 3043 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Jul 25, 3:05 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
405 PM EDT Tue Jul 25 2023

FLZ024-124-GAZ165-166-252045-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
405 PM EDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of northeastern Nassau
and southeastern Camden Counties through 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kingsland to 8 miles west of Yulee. These
storms were nearly stationary.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Yulee and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3093 8146 3060 8155 3063 8181 3099 8166
TIME...MOT...LOC 2005Z 301DEG 2KT 3080 8168 3066 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Jul 25, 3:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
453 PM EDT Tue Jul 25 2023

GAZ165-166-252145-
Inland Camden GA-Coastal Camden GA-
453 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southwestern Camden
County through 545 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodbine, moving southwest at 5 mph.

HAZARD...Winds around 40 mph, excessive cloud-to-ground lightning,
         and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
St. Marys, Kingsland, Woodbine, Kings Bay Base, Harrietts Bluff and
Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 8173 3096 8155 3076 8157 3082 8185
TIME...MOT...LOC 2053Z 028DEG 5KT 3095 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Jul 25, 4:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
520 PM EDT Tue Jul 25 2023

FLZ024-225-425-252200-
Western Duval FL-Inland Nassau FL-Trout River FL-
520 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southwestern Nassau
and northwestern Duval Counties through 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 8 miles southwest of Callahan, moving southeast at 10
mph.

HAZARD...Winds around 40 mph, excessive cloud-to-ground lightning,
         and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Callahan, Ratliff, Bryceville, Nassau Village-Ratliff and Whitehouse
Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3027 8192 3039 8204 3041 8204 3042 8203
      3043 8204 3047 8202 3048 8202 3058 8198
      3060 8186 3053 8167
TIME...MOT...LOC 2120Z 322DEG 9KT 3050 8195

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Jul 25, 4:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
525 PM EDT Tue Jul 25 2023

FLZ136-236-252215-
Eastern Alachua FL-Western Alachua FL-
525 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of central Alachua
County through 615 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
University Of Florida, or near Gainesville, moving southeast at 5
mph.

HAZARD...Winds around 40 mph, excessive cloud-to-ground lightning,
         and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Gainesville, University Of Florida, Gainesville Airport, Newnans Lake
and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2962 8252 2977 8243 2969 8218 2948 8230
      2948 8231
TIME...MOT...LOC 2125Z 297DEG 6KT 2965 8242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alachua

When
July 25, 4:30 PM EST
Where
Alachua County, 1.38 mi N of Dayville
Measured
0.75 in hail
Reported by
Public
Coordinates
29.650, -82.380

There was as a public report of wind gusts of 50-59 mph measured in the area with a hand-held anemometer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109424.